Winter Storm, Yellowstone National Park
- When
- January 1, 1:00 AM MST to January 3, 3:00 AM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Strong, moist westerly flow off the Pacific Ocean provided a prolonged period of snowfall across northwest and far west Wyoming. Mountain snowfall generally ranged from 12 to 20 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Strong, moist westerly flow off the Pacific Ocean provided a prolonged period of snowfall across northwest and far west Wyoming. Mountain snowfall generally ranged from 12 to 20 inches. The highest amounts were mainly confined to a swath from northeast Teton County, across southern Yellowstone National Park, and into the central Absaroka Range. For the lower elevations, the heaviest snow totals of four to eight inches occurred in the Bondurant Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 31, 3:27 PM MST, 9 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 327 PM MST WED DEC 31 2008 SHORT TERM...TONIGHT THROUGH SATURDAY COMPLEX...LONG DURATION SNOW EVENT EXPECTED TO BEGIN IN THE WEST TONIGHT AND CONTINUE THROUGH FRIDAY EVENING. MOUNTAINS SHOULD DO VERY WELL IN THIS PATTERN EVEN THOUGH THE MID LEVEL TEMPERATURES GET TOO WARM FOR OPTIMAL SNOW CRYSTAL GROWTH THURSDAY AFTERNOON THROUGH EARLY FRIDAY. STICKING WITH THE GFS TODAY WHICH SHOWS STEADY SNOW DEVELOPING THIS EVENING AND CONTINUING INTO EARLY FRIDAY BEFORE THE VERY HEAVY SNOW IS EXPECTED WITH THE APPROACHING COLD TROUGH AND INCREASING JET STREAK AND QG FORCING. BEFORE THIS THE MAIN LIFT WILL BE ISENTROPIC. THE PROFILE IS VERY MOIST AND ALMOST TOO WARM BY LATER THURSDAY NIGHT AND FRIDAY MORNING FOR THE WESTERN VALLEYS. SOME CONCERN WITH WARMER MID LEVELS THAT SNOW WILL DECREASE SIGNIFICANTLY ACROSS THE JACKSON AND STAR VALLEYS BY THURSDAY AFTERNOON AND NOT PICK UP AGAIN UNTIL LATE FRIDAY MORNING AND THEN HIT THE AREA HARD INTO FRIDAY EVENING. HOWEVER...THE GFS IS STILL HITTING THIS AREA WITH STEADY PCPN AND WINDY CONDITIONS. VERY TOUGH CALL ON HOW BEST TO HANDLE THE OVERALL STORM BUT OPTED TO UPGRADE ZONES 12...13 AND 1 TO A WINTER STORM WARNING THROUGH 06Z SATURDAY AND LEAVE THE WATCH FURTHER SOUTH. THE WIND RIVER MOUNTAINS ARE ALSO A CHALLENGE WITH THE LONG NORTH...SOUTH EXTENT. THE TOGWOTEE PASS AREA WILL START SEEING SNOW TONIGHT WHILE SOUTH PASS WILL LIKELY SEE VERY LITTLE UNTIL FRIDAY. DEBATED A WATCH FOR FRIDAY BUT OPTED TO LET THE EVENING CREW EXAMINE EVERYTHING ONE MORE TIME. WELL NEED AT LEAST AN ADVISORY EVENTUALLY FOR THIS AREA...ESPECIALLY DEPENDING ON HOW THE UPPER GREEN RIVER FOOTHILLS ARE HANDLED. AS TO THE HIGH WINDS...THE CHIEF JOSEPH SENSOR HAS BEEN BLOWING HIGH WIND OFF AND ON TODAY WITH THE CURRENT SENSOR AT 3 PM SHOWING 60 MPH SUSTAINED. WILL LEAVE THE WARNING THROUGH 03Z THIS EVENING. MORE WIND WILL RETURN TO THIS AREA LATER THURSDAY NIGHT OR FRIDAY AND ALSO TO THE WIND CORRIDOR WHERE MORE HIGH WIND WATCHES WILL LIKELY BE NEEDED. THE WINDIEST PERIOD FOR ZONES 19 AND 20 SHOULD BE DURING THE DAY FRIDAY WHEN H7 WINDS BECOME SOUTHWEST AND THE SW-NE PRESSURE GRADIENT INCREASES. THE MAIN TROUGH THAT IMPACTS THE WEST FRIDAY AND FRIDAY EVENING WILL ALSO MOVE EAST OF THE DIVIDE SIMILAR TO DECEMBER 26TH WITH WIDESPREAD SNOW FOR MANY AREAS EAST OF THE DIVIDE FRIDAY NIGHT INTO SATURDAY. HAVE HIT ALL OF THE NORTH WITH LIKELY P0PS FRIDAY NIGHT AND THE CENTRAL ZONES ON SATURDAY. HAVE STARTED OUT WITH 1 TO 3 INCHES OF SNOW UNTIL WE SEE A LITTLE MORE DETAIL. TEMPERATURES WILL CONTINUE TO BE A CHALLENGE WITH WIND AND WARM ADVECTION AHEAD OF OUR FRIDAY TROUGH. FULLY MIXED ATMOSPHERE SHOULD LEAD TO A RATHER MILD ALBEIT VERY WINDY DAY FOR AREAS EAST OF THE DIVIDE ON FRIDAY. LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY CYCLONIC FLOW ASSOCIATED WITH UPPER LOW TO OUR NORTH WILL PERSIST THROUGH MUCH OF SATURDAY WITH COLDER AIR FILTERING SOUTH THROUGH THE STATE. BEST SNOW CHANCES WILL REMAIN ACROSS THE NORTHERN MOUNTAINS AND WILL DIMINISH FROM WEST TO EAST DURING THE DAY. ENOUGH COLD AIR ASSOCIATED WITH THERMAL TROUGH TO KEEP MOSTLY CLOUDY SKIES ACROSS THE NORTH. IMPROVING CONDITIONS FOR SATURDAY NIGHT AS FLOW TRANSITIONS TO A SPLIT FLOW PATTERN. THIS LEAVES WYOMING BETWEEN SYSTEMS SATURDAY NIGHT AND SUNDAY. SATURDAY NIGHT WILL BE THE COLDEST MORNING OF THE EXTENDED PERIOD WITH CLEARING SKIES ALLOWING FOR BEST RADIATIONAL COOLING. STILL COLD FOR SUNDAY EVEN WITH SUNSHINE MORE PREVALENT...BUT SUNDAY SHOULD BE THE LEAST ACTIVE DAY ACROSS WESTERN AND CENTRAL WYOMING. UPPER LOW TRACKS THROUGH THE SOUTHERN PRAIRIE PROVINCES AND INTO THE GREAT LAKES SUNDAY AS SOUTHWEST LOW IS DRIVEN DEEP INTO THE DESERT SOUTHWEST BY 120KT JET. UPSTREAM KICKER REACHES THE BRITISH COLUMBIA COAST BY 12Z/MONDAY. WARM AIR ADVECTION PRECIPITATION IN ADVANCE OF THIS SYSTEM WILL REACH WESTERN WYOMING MONDAY AFTERNOON AND WITH IT A RETURN OF MOUNTAIN SNOW. WARM AIR ADVECTION WILL HELP TO BOOST TEMPERATURES SIGNIFICANTLY EAST OF THE DIVIDE ON MONDAY AND TUESDAY. OTHER FACTOR AIDING WARMUP WILL BE FORMATION OF LEE TROUGH ACROSS EASTERN WYOMING. THIS WILL BRING THE RETURN OF GUSTY SOUTHWEST WIND IN THE WIND CORRIDOR FROM ROCK SPRINGS TO CASPER...PARTICULARLY ON MONDAY. FLOW VEERS MORE TO THE NORTHWEST ON TUESDAY IN RESPONSE TO BUILDING RIDGE OFF THE WESTERN U.S. COAST. SHOULD STILL BE ENOUGH MOISTURE IN THIS FLOW TO GENERATE SNOW IN THE WEST. HOWEVER...RIDGE AXIS MOVES FAR ENOUGH INLAND TO PROVIDE MORE INFLUENCE FROM ANTICYCLONIC FLOW AND HAVE DECREASED SNOW CHANCES FROM MONDAY TO TUESDAY. FLOW TRANSITIONS BACK TO A MORE WESTERLY FLOW ON WEDNESDAY AS RIDGE FOLDS. HAVE ADDED CLIMATOLOGICAL CHANCE OF PRECIPITATION TO WEDNESDAY ACCORDINGLY. AVIATION... APPROACHING PACIFIC MOISTURE IN WEST NORTHWESTERLY FLOW WILL BRING DECREASING CEILINGS IN THE WEST AND MOUNTAIN SNOWS THIS EVENING. VFR AND MVFR CONDITIONS WILL PERSIST FOR KJAC...KPNA...AND KBPI THROUGH THE EVENING BEFORE CONDITIONS BEGIN TO DETERIORATE OVERNIGHT. STRONG AND ERRATIC WINDS WILL PRODUCE AREAS OF LLWS THIS EVENING LEE OF THE ABSAROKAS...PARTICULARLY AFFECTING KCOD. EAST OF THE CONTINENTAL DIVIDE...VFR CONDITIONS WILL PREVAIL WHILE INCREASING WINDS ALONG THE KRKS TO KCPR CORRIDOR WILL PRODUCE AREAS OF LLWS. FIRE WEATHER... ANOTHER MAJOR SNOW STORM WILL IMPACT THE WEST THROUGH FRIDAY WITH PERIODS OF VERY STRONG TO HIGH WINDS EAST OF THE DIVIDE. LIGHT SNOW WILL ALSO IMPACT THE FAR NRN AND NERN ZONES TONIGHT AND ACROSS MOST AREAS EAST OF THE DIVIDE ON SATURDAY. OTHERWISE...IT WILL BE A VERY WINDY PERIOD EAST OF THE DIVIDE...ESPECIALLY THIS EVENING AND AGAIN LATER THURSDAY NIGHT AND FRIDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR WYZ002. WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY EVENING FOR WYZ023>025. WINTER STORM WARNING UNTIL 11 PM MST FRIDAY FOR WYZ001-012-013. && SHORT TERM...SKRBAC LONG TERM...CNJ AVIATION...BERC FIRE WEATHER...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 501 PM MST WED DEC 31 2008 WYZ001>020-022>030-011437- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 501 PM MST WED DEC 31 2008 ...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS THROUGH 8 PM THIS EVENING... ...WINTER STORM WARNINGS IN EFFECT FOR MUCH OF FAR NORTHWEST WYOMING TONIGHT THROUGH FRIDAY AFTERNOON EVENING... ...WINTER STORM WATCHES IN EFFECT FOR MUCH OF SOUTHWESTERN WYOMING THURSDAY MORNING THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT VERY STRONG WEST WINDS ARE EXPECTED IN THE ABSAROKA MOUNTAINS THROUGH 8 PM THIS EVENING. WEST WINDS WILL CONTINUE THROUGH EARLY THIS EVENING...REACHING SPEEDS OF 45 TO 55 MPH WITH GUSTS AS HIGH AS 75 TO 80 MPH. THESE WINDS WILL IMPACT TRAVEL ALONG THE CHIEF JOSEPH HIGHWAY NORTHWEST OF CODY. CONSIDERABLE BLOWING AND DRIFTING SNOW WILL ACCOMPANY THE WINDS ALONG HIGHWAY 296...THE CHIEF JOSEPH SCENIC HIGHWAY. MOST OTHER LOCATIONS ACROSS WEST AND CENTRAL WYOMING WILL EXPERIENCE WINDS THROUGH EARLY THIS EVENING. THE WINDS WILL BE QUITE GUSTY IN THE MOUNTAINS AS WELL AS NEAR CODY...DUBOIS...AND IN NATRONA AND SOUTHEAST FREMONT COUNTIES. THE NEXT IN A SERIES OF STORMS IS EXPECTED TO BRING HEAVY SNOW TO THE WEST BEGINNING IN THE NORTHWEST THIS EVENING. THE SNOW WILL BECOME MORE WIDESPREAD TONIGHT OVER JACKSON HOLE...THE TETONS AND YELLOWSTONE NATIONAL PARK. THE AREA OF HEAVY SNOW WILL EXPAND AND SPREAD INTO SOUTHWEST WYOMING BY EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE SNOW IS EXPECTED TO INTENSIFY THURSDAY MORNING. THE SNOW MAY BECOME HEAVY AT TIMES...ESPECIALLY LATER THURSDAY THROUGH FRIDAY EVENING. GUSTY WINDS WILL ACCOMPANY THE SNOW RESULTING IN CONSIDERABLE BLOWING AND DRIFTING SNOW. SNOWFALL OF 1 TO 2 FEET IN THE FAR WEST MOUNTAINS WITH 6 TO 12 INCHES IN THE VALLEYS IS LIKELY BY FRIDAY EVENING. STAY TUNED TO THE LATEST WINTER STORM WATCHES AND WARNINGS ON THIS SIGNIFICANT WINTER STORM. HOLIDAY TRAVELLERS SHOULD CHECK THE LATEST WEATHER FORECAST AND ROAD CONDITIONS BEFORE VENTURING OUT. CALL 5 1 1 FOR THE LATEST ROAD CONDITIONS IN WYOMING. STRONG SOUTHWEST WINDS ARE EXPECTED FRIDAY FROM ROCK SPRINGS TO CASPER AS WELL AS ACROSS THE EAST SLOPE OF THE WIND RIVER MOUNTAINS AND THE ABSAROKA MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT STRONG WIND IN EXCESS OF 40 MPH AS WELL AS ANY SNOW ACCUMULATIONS THROUGH TONIGHT. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142190, 142193, 142191, 142192, 142194.